Anticonvulsant hypersensitivity syndrome T88.7

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 29.10.2020

Dieser Artikel auf Deutsch

Synonym(s)

anticonvulsant hypersensitivity syndrome; Carbamazepine Hypersensitivity Syndrome; Carbamazepine Phenytoin Hypersensitivity Syndrome; DiHS; drug-induced hypersensitivity

Definition
This section has been translated automatically.

Optional fatal drug reaction to carbamazepine, phenytoin, phenobarbital and other drugs ( DADPS, allopurinol, minocycline, terbinafine, calcium antagonists) with high fever, pronounced exanthema and organ involvement. There is a close connection with the reactivation of herpes virus infections (HHV-6, HHV-7) and cytomegalovirus infections.

Occurrence/Epidemiology
This section has been translated automatically.

Incidence: 1/1.000 to 1/10.000 treated patients.

You might also be interested in

Etiopathogenesis
This section has been translated automatically.

Possibly genetically fixed defect of the cytochrome P450 system.

Manifestation
This section has been translated automatically.

Usually occurs within 3-6 weeks after the start of anticonvulsive therapy.

Clinical features
This section has been translated automatically.

Mostly severe clinical picture with considerable general symptoms such as fever, multiform exanthema (possibly erythrodermia), possibly pustular discharge, generalized lymphadenopathy, multi-organ disease with liver and/or kidney failure or blood picture changes (leukocytosis with neutrophilia, eosinophilia). The first symptoms appear 10 days to 8 weeks after the first intake of the drug.

Laboratory
This section has been translated automatically.

Leukocytosis, eosinophilia, increase in IL-5, IL-6, INF-gamma. Frequently hypogammaglobulinemia (possibly caused by anticonvulsant therapy is unknown).

Diagnosis
This section has been translated automatically.

Epicutaneous test, lymphocyte transformation test.

Notice! Neither test is particularly conclusive. The diagnosis is made clinically!

Complication(s)
This section has been translated automatically.

Reactivation of HHV-6, HHV-7 and CMV.

Therapy
This section has been translated automatically.

  • Immediately discontinue the triggering drug and avoid all drugs that are broken down by cytochrome P450. Otherwise, avoid symptomatic therapy, liver- and kidney-damaging drugs. If necessary, intensive care measures are necessary.

Remember! Cross-reactivity between the different anticonvulsants: carbamazepine, phenytoin and phenobarbital! If the metabolic defect situation is not recognized, there is a risk that carbamazepine is converted to e.g. phenytoin, which may lead to life-threatening symptoms!

Progression/forecast
This section has been translated automatically.

Good prognosis if anticonvulsant drugs are stopped immediately; if hypersensitivity is not recognized, foudroyant course with lethal outcome in multiorgan failure!

Literature
This section has been translated automatically.

  1. Aihara Y et al (2003) Carbamazepine-induced hyperyensitivita syndrome associated with transient hypogammaglobulinaemia and reactivation of human herpesvirus 6 infection demonstrated by real-time quantitative polymerase chain reaction. Br J Dermatol 149: 165-169
  2. Baba M et al (2003) The anticonvulsant hypersensitivity syndrome. J Eur Acad Dermatol Venereol. 17: 399-401
  3. Descamps V (2003) Drug-induced hypersensitivity syndrome associated with Epstein-Barr virus infection. Br J Dermatol 148: 1032-1034
  4. Gall H (1991) Anticonvulsant hypersensitivity syndrome on carbamazepine. Clin Pharmacokinet 21:195-212
  5. Huang YL et al (2003) Fatal sodium valproate-induced hypersensitivity syndrome with lichenoid dermatitis and fulminant hepatitis. J Am Acad Dermatol 49: 316-319
  6. Niketic V, Ristic S, Saicic ZS et al (1995) Activities of antioxidant enzymes and formation of the glutathione adduct of hemoglobin (Hb ASSG) in epileptic patients with long-term antiepileptic therapy. Farmaco 50: 811-813
  7. Shear NH, Spielberg SP (1988) Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk. J Clin Invest 82: 1826-1832
  8. Vittorio CC, Muglia JJ (1995): Anticonvulsant hypersensitivity syndrome. Arch Internal Med155: 2285-2290
  9. Petter G, Haustein UF (1999) Stevens-Johnson syndrome with transition to toxic epidermal necrolysis after carbamazepine administration, heroin and alcohol abuse. dermatologist 50: 884-888
  10. Verrotti A (2002) Anticonvulsant hypersensitivity syndrome in children: incidence, prevention and management. CNS Drugs 16: 197-205

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 29.10.2020